Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


SCARED TO START MEDS
Dec 12, 2004

I BECAMEINFECTED WITH HIV THREE YEARS AGO. MY VIRAL LOAD HAS STAYED PRETTY LOW NEVER ABOVE TEN THOUSAND. HOWEVER MY CD4 COUNT IN SEPTEMBER WAS DOWN TO 326. I AM GOING TO THE DOCTOR ON MONDAY AND PLAN ON STARTING MEDICATIONS. HAVE HEARD HORROR STORIES ABOUT MEDICATION SIDE EFFECTS. JUST WONDERING KIND OF WHAT TO EXPECT AND ARE THERE TYPICALLY MEDS THAT EVERYONE IS STARTED ON AT FIRST.

Response from Dr. Young

Thanks for your post and question.

With a declining CD4 count (and one below 350), we typically consider starting HIV treatments. I always repeat lab tests to confirm such important numbers-- there is sufficient day-to-day variation in the tests that it is possible that your 326 reflects an abnormally "low" day.

If the CD4 count is confirmed and you're willing to start on medications, know that medications can be extremely well tolerated in 2004(5)- with regimens that can be a few as 2 pills daily, taken once a day. Even the once onerous protease inhibitor regimens have become much easier to take and in our patients, also extrememly well tolerated. Most of my patients now start on a combination NRTI (Combivir, Epzicom, Truvada) in combination with a non-nuke (such as efavirenz) or increasingly in combination with a boosted PI (such as Kaletra, or ritonavir-boosted fosamprenavir).

Most patients who start on regimens today experience very few side effects, mostly short lived nausea or fatigue, sometimes diarrhea. Very, very rarely have the severity of initial side effects prompted discontinuation of treatment or need to change to an alternative regimen.

Good luck, I hope this helps. BY



Previous
Strarting TB treatment
Next
Scared to start treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement